Managing Eating Problems During Cancer Treatment: Constipation
Certain drugs, such as pain medicines, will lead to constipation. Some chemotherapy drugs can cause constipation.
- Discuss constipation with the doctor to determine a cause before using any constipation remedy.
- Contact the doctor if there has not been stool for three days or longer.
- Ask your doctor if increasing intake of fiber would be helpful. If you are having problems with weight loss, you will not benefit from increasing the fiber in your diet.
- Add high fiber foods (bran, fresh fruit and vegetables, prunes) in small amounts, increasing intake over several days for a total of 25 – 35 gms per day.
- Eat at the same time every day.
- Read food labels for fiber content.
- Eat skins of smooth fruits and vegetables.
- Drink 8 – 10 cups of fluid each day, including prune juice, warm teas, and hot lemonade.
- Limit food and beverages that cause gas, including carbonated beverages, cabbage family foods, and dried beans or onions.
- Mild exercise such as walking will help stimulate bowel movements. Make sure you talk with your doctor first before starting regular walking.
- Do not use rectal suppositories unless you check with your doctor.
Increasing fiber in your diet will not prevent or help treat the constipation caused from pain medicine. If you take pain medicine on a regular or daily basis you will need instructions from your doctor on how to prevent constipation or how to resolve it if it develops.
Source: UI Cancer Information Service
Last Reviewed: March 2011